North Dakota, 2021

Drought in North Dakota, March 16 to 31, 2021

March 16 to 31, 2021 · NWS BIS · 8 events in 8 counties and zones

After a very wet 2019 precipitation cut off in 2020 and Western and Central North Dakota entered a drought for 2021.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

After a very wet 2019 precipitation cut off in 2020 and Western and Central North Dakota entered a drought for 2021.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 16, 11:55 AM CST, 5 minutes earlier.

Area forecast discussion, Mar 16, 11:55 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1255 PM CDT Tue Mar 16 2021

.UPDATE...
Issued at 1251 PM CDT Tue Mar 16 2021

For mid-day update main change was to lower high temperatures a
bit across the area. With the low clouds and a little
precipitation in place, temperatures have been rather slow to
warm. Therefore, have backed off a bit on temperatures. Have also
added fog to the northwest behind a weak boundary where
visibility has dipped a bit over the past few hours.

UPDATE Issued at 853 AM CDT Tue Mar 16 2021

Main change this morning was to increase fog coverage and spread
fog to the west and a bit to the north. Have also increased sky
cover throughout the whole area. Will have to take a closer look
at high temperatures coming up a little later as with the
widespread cloud cover and cool air in place, it may be a bit
tough to reach current forecast highs.

UPDATE Issued at 647 AM CDT Tue Mar 16 2021

NDDOT travel map is reporting icy roads in the Jamestown area
from freezing drizzle. It has been drizzling here at the office
for over an hour, but so far it has just made surfaces wet and not
icy. Did adjust our messaging to highlight the potential for
hazardous travel this morning. We've had very few observations
actually report any sort of precipitation, indicating that the
drizzle is probably patchy and light.

Did some moderate trimming of PoPs over the next couple of hours
in the west, since we still haven't seen any of the snow we were
expecting. High-res models continue to show this eventually moving
into western North Dakota, so expecting there to still be
precipitation, but will likely be only a dusting of snow before a
transition to rain this afternoon.

Although there are a variety of locations currently reporting
visibilities in the 2 to 4 mile range, the Bismarck/Mandan area is
really the only place where we have had significantly reduced
visibilities, and overall visibilities are slowly starting to
improve, so thinking that an advisory will not be necessary this
morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 345 AM CDT Tue Mar 16 2021

Chances for mixed precipitation and patchy dense fog are the main
concerns in the short term.

Early this morning, the synoptic pattern was characterized by
broad low pressure over the Dakotas embedded in weak flow aloft,
with longwave troughing stretching across the southern CONUS. At
the surface, broad high pressure was centered across the Great
Lakes region, with easterly surface winds from the Turtle
Mountains to the James River Valley, calm winds central, and
southwest winds west.

Fog has developed in portions of south central North Dakota, with
visibilities down to under 1 mile in Bismarck and Mandan. Reduced
visibilities continue to slowly expand across the south central
and James River Valley, but not under 1 mile yet. Will continue
monitoring to see if an advisory will be needed.

The forecast for today has been focused on light snow in western
North Dakota along a theta-e ridge, but the narrow band of
precipitation that was expected has been sitting not too far across
the state line into eastern Montana, and has not propagated east at
all over the past few hours. There are some light radar returns in
Divide County visible from the Williston radar, but besides that, we
aren't seeing much yet. There is still some concern for light
freezing drizzle across the central and south this morning, with a
sufficiently deep saturated layer and a loss of ice aloft in
forecast soundings. Travel could be impacted this morning,
especially in the south and eastern parts of the forecast area.

Chances for flurries / drizzle / freezing drizzle look to continue
through the day and into the evening, especially in the west.
Cloud cover will be quite extensive across the area and keep
temperatures cool, with forecast highs in the upper 30s to lower
40s.

.LONG TERM...(Wednesday through Monday)
Issued at 345 AM CDT Tue Mar 16 2021

Above average temperatures and mostly dry conditions highlight the
extended forecast.

Flow aloft over the Northern Plains becomes weak on Wednesday as a
closed low spins through the Southern Plains. In its wake, ridging
starts to build across the western CONUS, with guidance in good
agreement that this ridging will slowly push east through the end of
the week. This will lead to a modest warming trend as the ridge axis
becomes more centered overhead, with highs on Wednesday in the low
to mid 40s, and highs on Friday and Saturday in the lower 50s to
lower 60s. Friday and Saturday do look to have strong southerly
winds ahead of troughing over the western US. National Blend
percentiles continue to show a low spread in temperatures through
the end of the week, signaling good model consensus for the
forecast.

The main item of interest in the extended comes in the day 6/7
period, where guidance is hinting at a low ejecting into the Central
Plains. National Blend PoPs are low but have been consistent over
the past few updates in the south central and James River Valley.
GEFS mean has a 50-60% chance of at least a tenth of QPF, with the
EC mean lower at 20-30%, and the percentages drop off quickly for
any higher amounts. There is agreement on the general pattern of
lower vs higher amounts of precip, with ensemble and plumes
advertising increasing QPF amounts from northwest (Williston, very
low chance for precip) to southeast (Jamestown, higher but still
low chance) across the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1251 PM CDT Tue Mar 16 2021

Widespread MVFR to IFR ceilings will continue across much of the
area through the forecast period. The only exception may be KXWA
which may see some clearing on Wednesday morning. In addition,
visibility has been lowered over many locations, particularly over
the west and James River Valley, due to some light precipitation
and fog. The precipitation will taper off late this afternoon into
this evening, but some fog may linger into Wednesday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...JJS
Hazardous weather outlook, Mar 16, 11:51 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1251 PM CDT Tue Mar 16 2021

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1251 PM CDT Tue Mar 16 2021 /1151 AM MDT Tue Mar 16 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 16, 6:57 AM CST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
757 AM CDT Tue Mar 16 2021

NDZ019>023-025-033>037-041-042-044>048-050-051-161500-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-
Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Beulah, Hazen, Center, Garrison,
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich,
Harvey, Fessenden, Carrington, Dickinson, Mandan, Bismarck,
Steele, Tappen, Jamestown, Mott, New England, Elgin, Carson,
New Leipzig, Hettinger, Fort Yates, Selfridge, Solen, Linton,
Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek,
Ashley, Oakes, and Ellendale
757 AM CDT Tue Mar 16 2021 /657 AM MDT Tue Mar 16 2021/

...AREAS OF FOG AND PATCHY FREEZING DRIZZLE OVER PORTIONS OF
CENTRAL AND SOUTHWEST NORTH DAKOTA THIS MORNING...

Fog with patching freezing drizzle have developed this morning
over portions of central and southwest North Dakota. Locations
that may be impacted include Bismarck, Dickinson, Jamestown,
Harvey, Carrington, Washburn, and Ellendale.

If traveling be prepared for the possibility of reduced
visibility and slick roads. In addition, walking surfaces may also
have some slick spots.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Williams

When
March 16, 12:00 PM CST to March 31, 11:59 PM CST
Where
Williams forecast zone
Reported by
Other Federal Agency
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Drought, McKenzie

When
March 16, 12:00 PM CST to March 31, 11:59 PM CST
Where
McKenzie forecast zone
Reported by
Other Federal Agency
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Drought, McLean

When
March 16, 12:00 PM CST to March 31, 11:59 PM CST
Where
McLean forecast zone
Reported by
Other Federal Agency

Drought, Mountrail

When
March 16, 12:00 PM CST to March 31, 11:59 PM CST
Where
Mountrail forecast zone
Reported by
Other Federal Agency
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Drought, Ward

When
March 16, 12:00 PM CST to March 31, 11:59 PM CST
Where
Ward forecast zone
Reported by
Other Federal Agency

Drought, Renville

When
March 16, 12:00 PM CST to March 31, 11:59 PM CST
Where
Renville forecast zone
Reported by
Other Federal Agency
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Drought, McHenry

When
March 16, 12:00 PM CST to March 31, 11:59 PM CST
Where
McHenry forecast zone
Reported by
Other Federal Agency
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Drought, Sheridan

When
March 16, 12:00 PM CST to March 31, 11:59 PM CST
Where
Sheridan forecast zone
Reported by
Other Federal Agency
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949193, 949194, 949195, 949196, 949197, 949198, 949199, 949200.